Pennsylvania, 2017

Winter Weather in Pennsylvania, March 3, 2017

March 3, 2017 · NWS PBZ · 1 event in 1 county or zone

Snow showers and squalls, reducing visibility under 1/4 mile, caused accidents along interstate I-79 in Butler county, PA on the 23rd. Snow amounts generally ranged from 2-4 inches, with a few higher amounts in Mercer in Lawrence counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Snow showers and squalls, reducing visibility under 1/4 mile, caused accidents along interstate I-79 in Butler county, PA on the 23rd. Snow amounts generally ranged from 2-4 inches, with a few higher amounts in Mercer in Lawrence counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 2, 11:27 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Mar 2, 11:27 PM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1127 PM EST Thu Mar 2 2017

.SYNOPSIS...
Areas of snow showers will continue through Friday before
surface high pressure returns generally dry weather for the
weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
A pre-midnight update was issued to adjust POPs and snow totals
for the latest radar and high res trends. Aligning cold flow
upsloping off the Lakes Region will maintain areas of snow
showers, especially over the I 80 corridor and higher
elevations. The snow total forecast for the ridges does meet
advisory criteria as far as magnitude, but prolonged nature of
the event should preclude a headline.

Another is series of shortwaves may invigorate snow showers
after daybreak. The snow squall parameter shows some potential
for impact over locations north of Pittsburgh including I-80.
Further quick accumulation is likely, even spreading into the
upslope areas of the Ridges.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Inversion heights are progged to lower and low level flow is to
disrupt as high pressure builds from the southwest by Saturday
and this should end the snow showers. Moderating temperatures
will persist through the weekend as ridging develops.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Moisture and temperatures should increase in response to a
digging trough shifting east from the Rockies. This feature
will approach the Ohio Valley by the early/midweek and increase
precip chances. Temperatures are then forecast to lower towards,
and then below average levels.

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
Conditions will likely fluctuate between VFR and MVFR/IFR during
through the early morning hours as snow showers continue to
stream across the area. Another shortwave in the cold flow is
likely to maintain snow showers, stratocu, and overall
restriction potential through the day.

.OUTLOOK...
The next chance of widespread restrictions will come with the
advance and passage of a midweek cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

15
Hazardous weather outlook, Mar 2, 5:43 AM EST, 20 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
543 AM EST Thu Mar 2 2017

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-509-031045-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-
543 AM EST Thu Mar 2 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MDZ001-PAZ074-076-WVZ510>514-031045-
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
543 AM EST Thu Mar 2 2017

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Accumulating snowfall is expected tonight and early Friday. A Winter
Weather Advisory may be required.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

15

In the hours before

Special weather statement, Mar 3, 2:26 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
226 AM EST FRI MAR 3 2017

PAZ007-013-014-020>023-073-074-030930-
Armstrong PA-Butler PA-Lawrence PA-Mercer PA-Westmoreland Ridges PA-
Westmoreland PA-Beaver PA-Allegheny PA-Indiana PA-
226 AM EST FRI MAR 3 2017

...A SNOW SQUALL WILL AFFECT PARTS OF MERCER...BEAVER...LAWRENCE...
INDIANA...BUTLER...ALLEGHENY...WESTMORELAND...AND ARMSTRONG
COUNTIES...

HAZARDS...A snow squall accompanied by possible wind gusts of 30 mph
and near zero visibility.  Expect a rapid one to two inches of
accumulation.

LOCATION AND MOVEMENT...At 223 AM EST, snow squalls were moving
along a line extending from near Meadowood to near New Castle and
moving east at 20 MPH.

THIS SQUALL WILL BE NEAR...
  Meadowood and Oak Hills around 230 AM EST.
  Sarver around 240 AM EST.
  Slippery Rock and West Kittanning around 305 AM EST.
  Ford City around 310 AM EST.
  Homeacre-Lyndora, Shanor-Northvue and Meridian around 335 AM EST.
  Butler around 340 AM EST.
  Indiana around 410 AM EST.
  Kittanning around 430 AM EST.

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 60 and 86.

  Interstate 80 in Pennsylvania between mile markers 9 and 16.

SAFETY INFO... Use extra caution if you must travel into or through
this squall.

&&

LAT...LON 4041 7917 4098 8052 4105 8052 4123 8031
      4073 7898
TIME...MOT...LOC 0723Z 289DEG 19KT 4085 7982 4107 8037
LAT...LON 4041 7917 4098 8052 4105 8052 4123 8031
      4073 7898
TIME...MOT...LOC 0723Z 289DEG 19KT 4085 7982 4107 8037

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Butler

When
March 3, 2:30 AM EST to 12:30 PM EST
Where
Butler forecast zone
Injuries
0 direct, 2 indirect
Reported by
Broadcast Media
Coordinates
40.912, -79.913 (the zone’s center; the record gives no point)

A 20-car pileup was reported by local media on interstate 79 in Butler county near 422.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685719.